In a study, done by scientists at John Hopkins Bayview Medical Center in Baltimore, Maryland, examined patients who had received hydralazine and developed AAV to find out the effects on the kidneys. They found that some patients with ANCA-associated vasculitis (AAV) caused by hydralazine — a medication for hypertension — develop end-stage kidney disease, even after the medication has been discontinued and receiving immunosuppressive treatment. They also found that the risk for hydralazine-induced AAV seems to be higher among African-Americans.
ANCA-associated vasculitis happens when white blood cells attack cells that line blood vessels, causing inflammation. When it occurs in the capillaries within the filtering units of the kidneys, the kidneys stop functioning, causing blood and proteins to spill into the urine. Hydralazine, an approved medication for lowering blood pressure and for treating heart failure, can sometimes cause ANCA vasculitis (AAV).
Of the 7 patients examine, all had developed kidney problems even though 57% had taken hydralazine for less than a year. Three patients needed dialysis. The researchers stopped hydralazine for all patients, and all were prescribed glucocorticoids (immunosuppressive therapy). Some patients received additional immunosuppressive treatment: three patients received cyclophosphamide and four patients received Rituxan. One patient was later switched from cyclophosphamide to Rituxan. They found:
- Kidney disease went into remission for all patients.
- Of the 3 patients who needed dialysis, one was able to discontinue it.
- The other 2 patients on dialysis went into end-stage kidney disease.
- The patient who was treated only with glucocorticoids reached end-stage kidney disease.
The researchers concluded in their report, “The renal outcomes can be poor despite immunosuppressive therapy, and therefore, a high index of suspicion and early diagnosis of hydralazine-induced vasculitis is crucial.” They also said early diagnosis of AAV is crucial and treatment should involve stopping hydralazine, listing it as a drug allergy, and immunosuppressive therapy must commence. They acknowledged that their study was limited by the size of their sample and the time duration in which they could not find the long-term effects. They also said further research is required to identify markers that predict AAV and to predict who is at risk.